question-icon

Suggest Treatment For High Heart Rate While On Topamax

default
Posted on Thu, 15 Jun 2017
Question: My Dr gave me topamax for weight loss. My heart rate increased . I stopped taking itwhen I felt the side effects. My heart rate has never slowed down. I have on average 85 to 90 resting heart rate
doctor
Answered by Dr. Ilir Sharka (26 minutes later)
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that increased heart rate is not a known adverse effect of topamax.

But it can lead to increased irritation and anxiety, which are commonly associated to a higher heart rate, related to the activation of the sympathetic nervous system.

Besides, you are taking levothyroxine, which can cause a higher heart rate.

Coming to this point, I would recommend consulting with your attending physician for a careful physical exam and some tests to investigate for other possible causes underlying your increased heart rate:

- a resting ECG and a cardiac ultrasound
- complete blood count for anemia
- thyroid hormone levels for possible hormonal imbalance
- blood electrolytes for possible imbalance.

You may need to adjust the dose of Levothyroxine.

You should discuss with your doctor on the above issues.

Hope you will find this answer helpful!

Wishing good health,

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 9180 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Treatment For High Heart Rate While On Topamax

Brief Answer: I would recommend as follows: Detailed Answer: Hello! Welcome and thank you for asking on HCM! Regarding your concern, I would explain that increased heart rate is not a known adverse effect of topamax. But it can lead to increased irritation and anxiety, which are commonly associated to a higher heart rate, related to the activation of the sympathetic nervous system. Besides, you are taking levothyroxine, which can cause a higher heart rate. Coming to this point, I would recommend consulting with your attending physician for a careful physical exam and some tests to investigate for other possible causes underlying your increased heart rate: - a resting ECG and a cardiac ultrasound - complete blood count for anemia - thyroid hormone levels for possible hormonal imbalance - blood electrolytes for possible imbalance. You may need to adjust the dose of Levothyroxine. You should discuss with your doctor on the above issues. Hope you will find this answer helpful! Wishing good health, Dr. Iliri